Mississippi, 2017

Flash Flooding and Damaging Wind in Mississippi, August 12 to 14, 2017

August 12 to 14, 2017 · NWS JAN · 6 events in 4 counties and zones

A moist airmass remained in place across the ArkLaMiss during mid-August. A stalled front allowed for a good coverage of showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A moist airmass remained in place across the ArkLaMiss during mid-August. A stalled front allowed for a good coverage of showers and thunderstorms across the area. These resulted in flash flooding for several locations as a strong upper level disturbance also moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 12, 12:05 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 12, 12:05 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
105 PM CDT Sat Aug 12 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
For this afternoon, ceilings will gradually lift and improve to
VFR category and diurnal SHRA/TSRA coverage should be mostly
confined to the MEI/HBG corridor. Overnight, expect mainly VFR
conditions with some stratus/fog attempting to develop toward
daybreak. Guidance is not forecasting conditions tomorrow morning
to be quite as humid as earlier this morning, which should
correlate to less ceiling/vsby impacts. Surface winds will be
light overall and not much of a factor. /EC/

&&

.DISCUSSION...

Drier/subsident upper level air analyzed this morning over much
of the ArkLaMiss is giving a temporary break in the persistent
wet pattern. The exception is over far southwestern portions of
the forecast area where heavier convective precipitation fell
earlier this morning in association with deeper moisture and
convergence that is settling toward the coast. POPs came in a bit
lower in the most recent near term guidance and this seems
reasonable based on current trends - may also consider removing
the flood threat over eastern MS if these trends continue. /EC/

Prior discussion below:

Today and Tonight...Very weak and subtle troughing aloft over the
region, will try to push a weak front south into the forecast area
during the course of today.  Daytime heating ahead of the front in
this continued moist airmass, will result in mainly scattered
showers and storms developing across the forecast area yet again
this afternoon, especially east of the Interstate 55 corridor where
convection will be a bit more numerous in coverage.  Although
precipitable H2O values will be a tad less today, compared to recent
days, some potential for heavy rain resulting in localized flash
flooding will be possible across mainly East Central and Southeast
Mississippi where deep moisture will be more prevalent and activity
again more numerous.  This "limited" potential will continue to be
highlighted for today in the HWO.  Convection will begin to wane in
coverage around sunset, with overall quiet conditions expected
tonight.

Any patchy fog that developed overnight will quickly begin to erode
after sunrise this morning.  Under partly to mostly cloudy skies,
highs this afternoon will climb to around 90.  Then for tonight, as
lows clouds and perhaps some patchy fog develop once again, lows
will fall into the middle 70s. /19/

.Sunday through Friday night...Broad mid level troughing will
prevail over the area on Sunday, with the global models hinting
that a strong short wave and associated MCS will push into the
western portions of the area and dissipate on Sunday. Flash
flooding will be possible for areas mainly west of I-55 on Sunday
and the current HWO and Graphicasts reflect this. Another strong
short wave will move across the region on Monday and this combined
with PWATS of near 2.2 inches, expect another round of showers
and thunderstorms. The very moist air will hang around into
Tuesday with more showers and thunderstorm possible, but upper
ridging will begin to strengthen as troughing shifts east. A
limited risk for flash flooding will continue to be highlighted
for Monday and Tuesday.

The pattern does finally begin to change Tuesday into Wednesday as
mid level ridging strengthens over the region. Expect the
thunderstorm activity to become mainly diurnally driven Wednesday
through Friday along with hotter temperatures. Heat stress concerns
may return through this period, with highs in the low 90s and dew
points in the mid 70s expected./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  74  91  74 /  11  13  44  23
Meridian      88  74  92  74 /  27  14  25  22
Vicksburg     88  73  89  74 /   8  11  55  26
Hattiesburg   90  75  92  75 /  19  16  45  22
Natchez       88  75  90  74 /  23  13  57  23
Greenville    87  72  86  73 /  10   9  54  39
Greenwood     88  72  87  73 /  14  10  36  34

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 12, 4:38 AM CST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
538 AM CDT Sat Aug 12 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>045-047>051-
053-054-059>062-122000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-
Hinds-Rankin-Scott-Newton-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-Lincoln-
538 AM CDT Sat Aug 12 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Additional periods of heavy rainfall are possible across the
region Sunday through Tuesday. Localized one to three inches of
rain may occur in a short period of time. With saturated soils
from recent heavy downpours, any additional heavy rain could
result in flash flooding.

(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ046-052-055>058-063>066-072>074-122000-
Kemper-Lauderdale-Simpson-Smith-Jasper-Clarke-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
538 AM CDT Sat Aug 12 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Today and Tonight...

FLOODING
THREAT...Limited
TIMING...Today

Flash flooding will be possible today as locally heavy downpours
fall over locations where ground conditions are already saturated
from recent above normal rainfall amounts.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Additional periods of heavy rainfall are possible across the
region Monday through Tuesday. Localized one to three inches of
rain may occur in a short period of time. With saturated soils
from recent heavy downpours, any additional heavy rain could
result in flash flooding.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

19

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The radar

The Jackson/Brandon,MS radar (KDGX), 129 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Carroll

When
August 12, 2:32 PM CST
Where
Carroll County, 1.86 mi WSW of Centerville
Reported by
911 Call Center
Coordinates
33.440, -90.060

A brief funnel cloud occurred beneath a developing shower.

Flash Flood, Sunflower

When
August 14, 6:54 AM CST to 9:30 AM CST
Where
Sunflower County, 1.31 mi NNW of Ballaston to 1.12 mi NNE of Drew Ruleville Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
33.798, -90.538

Multiple streets were flooded with up to three feet of water. Water also entered some homes.

Flash Flood, Grenada

When
August 14, 7:35 AM CST to 10:15 AM CST
Where
Grenada County, 2.95 mi N of Oxberry to 1.19 mi WNW of Graysport
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.823, -90.030

Numerous streets were flooded across the county.

Flash Flood, Washington

When
August 14, 8:00 AM CST to 10:15 AM CST
Where
Washington County, Greenville to 0.83 mi E of Greenville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.400, -91.050

Street flooding occurred in Greenville.

Thunderstorm Wind, Grenada

When
August 14, 8:14 AM CST
Where
Grenada County, 2.4 mi WNW of Kincaid
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.760, -89.690

A couple of trees were blown down.

Flash Flood, Grenada

When
August 14, 9:00 AM CST to 10:15 AM CST
Where
Grenada County, 0.9 mi NW of Futheyville to 1.42 mi NNW of Grenada
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.790, -89.790

People were rescued from a couple of vehicles in Grenada due to flooding. A couple of homes were also flooded.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713296, 713299, 713304, 713301, 713302, 713303.